Phenylephrine Hcl 10 Mg

Older adults may be more sensitive to the side effects of this drug, especially fast/irregular heartbeat, dizziness, problems urinating, trouble sleeping, or confusion.

Phenylephrine 10 Mg Tablet Oral Decongestants – Uses, Side Effects, and More

Phenylephrine is used for the temporary relief of stuffy nose, sinus, and ear symptoms caused by the common cold, flu, allergies, or other breathing illnesses (such as sinusitis, bronchitis). This medication works by decreasing swelling in the nose and ears, thereby lessening discomfort and making it easier to breathe.Cough-and-cold products have not been shown to be safe or effective in children younger than 6 years. Do not use this product to treat cold symptoms in children younger than 6 years unless specifically directed by the doctor. Some products (such as long-acting tablets/capsules) are not recommended for use in children younger than 12 years. Ask your doctor or pharmacist for more details about using your product safely.These products do not cure or shorten the length of the common cold and may cause serious side effects. To decrease the risk for serious side effects, carefully follow all dosage directions. Do not use this product to make a child sleepy. Do not give other cough-and-cold medication that might contain the same or similar ingredients (see also Drug Interactions section). Ask the doctor or pharmacist about other ways to relieve cough and cold symptoms (such as drinking enough fluids, using a humidifier or saline nose drops/spray).

How to use Phenylephrine 10 Mg Tablet Oral Decongestants

If you are using the over-the-counter product, read and follow all directions on the product package before taking this medication.

Take this medication by mouth with or without food or as directed by your doctor. Taking it with food may decrease stomach upset.

If you are using the liquid, carefully measure your prescribed dose using a medication-measuring device or spoon. Do not use a household spoon because you may not get the correct dose.

If you are using chewable tablets, chew each tablet thoroughly before swallowing.

If you are using a product made to dissolve in the mouth (tablets or strips), dry your hands before handling the medication. Place each dose on the tongue and allow to dissolve completely, then swallow it with saliva or with water.

The dosage is based on your age. Do not increase your dose or take this medication more often than directed without your doctor’s approval. Improper use (abuse) of this medication may result in serious harm (such as hallucinations, seizure, death).

If your symptoms worsen or do not improve after 7 days, if you develop fever/chills, or if you think you may have a serious medical problem, seek immediate medical attention.

Side Effects

Mild upset stomach, trouble sleeping, dizziness, lightheadedness, headache, nervousness, shaking, or fast heartbeat may occur. If any of these effects last or get worse, tell your doctor or pharmacist promptly.

This product may reduce blood flow to your hands or feet, causing them to feel cold. Smoking may worsen this effect. Dress warmly and avoid tobacco use.

If your doctor has directed you to use this medication, remember that your doctor has judged that the benefit to you is greater than the risk of side effects. Many people using this medication do not have serious side effects.

Tell your doctor right away if you have any serious side effects, including: fast/irregular heartbeat, severe/uncontrolled shaking, difficulty urinating, seizures, mental/mood changes (such as anxiety, panic, confusion, unusual thoughts/behavior).

A very serious allergic reaction to this drug is rare. However, get medical help right away if you notice any symptoms of a serious allergic reaction, including: rash, itching/swelling (especially of the face/tongue/throat), severe dizziness, trouble breathing.

This is not a complete list of possible side effects. If you notice other effects not listed above, contact your doctor or pharmacist.

In the US – Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088 or at www.fda.gov/medwatch.

In Canada – Call your doctor for medical advice about side effects. You may report side effects to Health Canada at 1-866-234-2345.

Precautions

Before taking phenylephrine, tell your doctor or pharmacist if you are allergic to it; or to pseudoephedrine/ephedrine; or if you have any other allergies. This product may contain inactive ingredients, which can cause allergic reactions or other problems. Talk to your pharmacist for more details.

Before using this medication, tell your doctor or pharmacist your medical history, especially of: blood vessel problems (such as Raynaud’s disease, low blood flow to the brain/legs/hands), high blood pressure, diabetes, glaucoma, heart disease (such as angina, fast/irregular heartbeat, heart failure), mental/mood disorders (such as anxiety, bipolar disorder, mania), difficulty sleeping, seizure disorder, overactive thyroid (hyperthyroidism), trouble urinating (such as due to enlarged prostate).

This drug may make you dizzy or lightheaded. Alcohol or marijuana (cannabis) can make you more dizzy. Do not drive, use machinery, or do anything that needs alertness until you can do it safely. Limit alcoholic beverages. Talk to your doctor if you are using marijuana (cannabis).

Liquid products, chewable tablets, or dissolving tablets/strips may contain sugar or aspartame. Liquid products may also contain alcohol. Caution is advised if you have diabetes, alcohol dependence, liver disease, phenylketonuria (PKU), or any other condition that requires you to limit/avoid these substances in your diet. Ask your doctor or pharmacist about using this product safely.

Before having surgery, tell your doctor or dentist that you are taking this medication.

See also  Death By Oregano Oil

Older adults may be more sensitive to the side effects of this drug, especially fast/irregular heartbeat, dizziness, problems urinating, trouble sleeping, or confusion.

During pregnancy, this medication should be used only when clearly needed. Discuss the risks and benefits with your doctor.

This medication may pass into breast milk. Though there have been no reports of harm to nursing infants, consult your doctor before breast-feeding.

Pseudoephedrine vs. Phenylephrine: What’s the Difference?

You may know pseudoephedrine and phenylephrine from their use in Sudafed products. Sudafed contains pseudoephedrine, while Sudafed PE contains phenylephrine. The drugs are also available in several combinations with other over-the-counter cough and cold medications.

These drugs are both nasal decongestants. They’re used for short-term relief of congestion and pressure in the sinuses and nasal passages caused by the common cold, hay fever, or other allergies.

If you’re ready to breathe easier, check out this comparison of pseudoephedrine and phenylephrine.

The chart below is a quick snapshot of some of the basic information for pseudoephedrine and phenylephrine.

Psuedoephedrine Phenylephrine
What’s the brand name version? Sudafed Sudafed PE
Is a generic version available? yes yes
Why is it used? short-term relief of sinus or nasal congestion and pressure short-term relief of sinus or nasal congestion and pressure
Does it require a prescription? no no
Are there special requirements for purchase? yes no
What form(s) does it come in? • oral tablet
• oral liquid
• oral extended-release (long-acting) tablets, 12-hour and 24-hour forms
• oral tablet
• oral liquid
• nasal spray
What are the strengths? • 30 mg
• 60 mg
• 120 mg
• 3–6 mg/mL
• Tablets: 5-10 mg
• Oral Liquid: 0.5 – 2.5mg/mL
• Nasal Spray 0.125 -1%
How often should I take it? • oral tablet or liquid: every 4–6 hours
• 12-hour extended-release tablet: once every 12 hours
• 24-hour extended-release tablet: once every 24 hours
up to every four hours as needed
How long can it be taken? up to 7 days in a row • oral forms: up to 7 days in a row
• nasal form: up to 3 days in a row
Is it safe for children? safe for children 4 years and older* safe for children 4 years and older
Does it have potential for misuse? yes** no

* Except for the extended-release tablets, which are only safe for children 12 years and older
** Pseudoephedrine itself is not addictive. However, the illegal methamphetamine that it can be used to make is highly addictive.

You can walk into any pharmacy and buy phenylephrine off the shelf like you would for any other purchase. But for pseudoephedrine, there are special requirements.

To get it, you have to buy it from the pharmacy staff, not off the shelf. You also have to show ID, and you’re limited in the amount you can buy daily and monthly.

The reason for these requirements is that pseudoephedrine is used to make illegal methamphetamine, which is highly addictive. These rules help prevent people from buying products that contain pseudoephedrine to make methamphetamine.

Studies in 2006 and 2009 found pseudoephedrine to be more effective than phenylephrine in the treatment of nasal congestion.

Both pseudoephedrine and phenylephrine can cause side effects. Call your doctor if you have any serious side effects when using these drugs.

The chart below lists examples of possible side effects from pseudoephedrine and phenylephrine.

Common side effects Pseudoephedrine Phenylephrine
restlessness
sleeping trouble
nausea
vomiting
Serious side effects Pseudoephedrine Phenylephrine
extreme sleeplessness
nervousness
dizziness
breathing trouble
fast or abnormal heartbeat
stomach pain

Rebound congestion (congestion that occurs from overuse of nasal decongestants) may also develop if nasal phenylephrine is used more times in one day or for more days than indicated on the label.

An interaction is when a substance changes the way a drug works. This can be harmful or prevent the drug from working well. Before starting pseudoephedrine or phenylephrine, tell your doctor about all medications, vitamins, or herbs you’re taking. This can help your doctor prevent possible interactions.

Don’t use with MAOIs

One class of drugs that is known to interact with both pseudoephedrine and phenylephrine is monoamine oxidase inhibitors (MAOIs). This class includes drugs such as:

  • isocarboxazid
  • phenelzine (Nardil)
  • selegiline
  • tranylcypromine (Parnate)

If you’re taking an MAOI, do not take pseudoephedrine or phenylephrine. Ask your doctor about other treatment options.

Don’t use them together

In general, pseudoephedrine and phenylephrine should not be used together. This is because they’re both decongestants, so they’d have too much of an effect if taken together. Combining them could lead to increases in both blood pressure and heart rate.

However, check with your doctor. In some cases, you may be able to try pseudoephedrine two to three hours after your last dose of phenylephrine if you didn’t have symptom relief with phenylephrine.

Certain medications can make certain conditions or diseases worse. If you have any of the following conditions, you should discuss with your doctor before taking pseudoephedrine or phenylephrine:

  • heart disease
  • high blood pressure
  • diabetes
  • thyroid disease
  • enlarged prostate gland

If you want to take pseudoephedrine, you should also talk to your doctor if you have glaucoma.

Pseudoephedrine and phenylephrine can both affect pregnancy and breastfeeding.

These drugs are category C drugs, which means there’s the possibility of birth defects. Women should avoid using them during the first trimester of pregnancy and possibly throughout pregnancy.

These drugs also pass into a woman’s breast milk, though phenylephrine does so in smaller amounts. That means these drugs may have side effects in a child who is breastfed by someone who takes these drugs.

For example, pseudoephedrine may cause irritability and sleep changes in the child. In the mother, both drugs may decrease milk production.

If you’re pregnant or breastfeeding, talk with your doctor before using either of these drugs. Other treatments, such as oxymetazoline or the nasal form of phenylephrine, may be better options for you when you’re breastfeeding.

While pseudoephedrine and phenylephrine are similar in many ways, they also have some real differences. These include:

  • how effective they may be
  • how often you take them
  • how you access them
  • their risks of misuse
See also  L484 Pill (Acetaminophen 500 mg)

If you’re trying to decide which option might be better for you, talk with your doctor or pharmacist. They can help you determine if pseudoephedrine, phenylephrine, or another drug would be a good choice for you.

Last medically reviewed on November 28, 2022

Phenylephrine

Generic name: phenylephrine (oral) [ FEN-il-EFF-rin ]
Brand names: Nasop, Sudafed PE, Sudogest PE, Neo-Synephrine, Ah-Chew D, . show all 22 brands Despec-SF, Biorphen, Lusonal, Sudafed PE Quick Dissolve, Sudafed PE Extra Strength, Triaminic Thin Strips Nasal Congestion, Triaminic Toddler Congestion Thin Strips, Nasop12, Dimetapp Cold Drops, Triaminic Thin Strips Cold, Triaminic Thin Strips Infant Decongestant, Dimetapp Children’s Cold and Allergy, Phenyl-T, PediaCare Children’s Decongestant, Sudafed PE Children’s Nasal Decongestant, Vazculep, Sudafed PE Congestion
Dosage forms: oral liquid (2.5 mg/5 mL); oral tablet (10 mg); oral tablet, chewable, extended release (tannate 10 mg); oral tablet, disintegrating (10 mg)
Drug classes: Decongestants, Vasopressors

Medically reviewed by Drugs.com on May 19, 2022. Written by Cerner Multum.

What is phenylephrine?

Phenylephrine is a decongestant that is used to treat stuffy nose and sinus congestion caused by the common cold, hay fever, or other allergies.

Phenylephrine may also be used for purposes not listed in this medication guide.

Warnings

Do not use phenylephrine if you have used an MAO inhibitor in the past 14 days, such as isocarboxazid, linezolid, methylene blue injection, phenelzine, rasagiline, selegiline, or tranylcypromine.

Related/similar drugs

Before taking this medicine

Do not use phenylephrine if you have used an MAO inhibitor in the past 14 days. A dangerous drug interaction could occur. MAO inhibitors include isocarboxazid, linezolid, methylene blue injection, phenelzine, rasagiline, selegiline, tranylcypromine, and others.

You should not use phenylephrine if you are allergic to it.

Ask a doctor or pharmacist if this medicine is safe to use if you have:

  • heart disease, high blood pressure;
  • diabetes;
  • a thyroid disorder;
  • an enlarged prostate and urination problems; or
  • any drug allergies.

Ask a doctor before using this medicine if you are pregnant or breast-feeding.

The liquid form of this medicine may contain phenylalanine. Check the medication label if you have phenylketonuria (PKU).

How should I take phenylephrine?

Use exactly as directed on the label, or as prescribed by your doctor. Cold medicine is only for short-term use until your symptoms clear up.

Always follow directions on the medicine label about giving cold medicine to a child.

You must chew the chewable tablet before you swallow it.

Measure liquid medicine carefully. Use the dosing syringe provided, or use a medicine dose-measuring device (not a kitchen spoon).

Remove an orally disintegrating tablet from the package only when you are ready to take the medicine. Place the tablet in your mouth and allow it to dissolve, without chewing. Swallow several times as the tablet dissolves.

Call your doctor if your symptoms do not improve after 7 days, or if you have a fever, rash, or headaches.

If you need surgery, tell your surgeon if you are currently using phenylephrine.

Store at room temperature away from moisture and heat. Do not freeze.

What happens if I miss a dose?

Since cold medicine is used when needed, you may not be on a dosing schedule. Skip any missed dose if it’s almost time for your next dose. Do not use two doses at one time.

What happens if I overdose?

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222.

What should I avoid while taking phenylephrine?

Ask a doctor or pharmacist before using other cough or cold medicines that may contain similar ingredients.

Phenylephrine side effects

Get emergency medical help if you have signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

Phenylephrine may cause serious side effects. Stop using phenylephrine and call your doctor at once if you have:

  • fast, pounding, or irregular heartbeat;
  • severe dizziness or nervousness;
  • sleep problems (insomnia); or
  • increased blood pressure–severe headache, blurred vision, pounding in your neck or ears.

Common side effects of phenylephrine may include:

  • flushing (warmth, redness, or tingly feeling);
  • loss of appetite; or
  • feeling restless or excited (especially in children).

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

Phenylephrine dosing information

Usual Adult Dose for Hypotension:

Perioperative dosing (patients undergoing surgery with neuraxial or general anesthesia):
Initial dose: 50 to 250 mcg by intravenous bolus (most common doses: 50 to 100 mcg)
Maintenance dose: 0.5 to 1.4 mcg/kg/min by intravenous continuous infusion (titrate to blood pressure goal)

Septic or Other Vasodilatory Shock:
0.5 to 6 mcg/kg/min by intravenous continuous infusion (titrate to blood pressure goal)
-No bolus
-Doses over 6 mcg/kg/min do not show significant incremental blood pressure increases.

Usual Adult Dose for Shock:

Perioperative dosing (patients undergoing surgery with neuraxial or general anesthesia):
Initial dose: 50 to 250 mcg by intravenous bolus (most common doses: 50 to 100 mcg)
Maintenance dose: 0.5 to 1.4 mcg/kg/min by intravenous continuous infusion (titrate to blood pressure goal)

Septic or Other Vasodilatory Shock:
0.5 to 6 mcg/kg/min by intravenous continuous infusion (titrate to blood pressure goal)
-No bolus
-Doses over 6 mcg/kg/min do not show significant incremental blood pressure increases.

Usual Adult Dose for Nasal Congestion:

10 mg orally every 4 hours
Maximum dose: 60 mg per 24 hours

Usual Pediatric Dose for Nasal Congestion:

12 years and older: 10 mg orally every 4 hours
Maximum dose: 60 mg per 24 hours

What other drugs will affect phenylephrine?

Many drugs can affect phenylephrine, and some drugs should not be used at the same time. Tell your doctor about all your current medicines and any medicine you start or stop using. This includes prescription and over-the-counter medicines, vitamins, and herbal products. Not all possible interactions are listed here.

Where can I get more information?

Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.

Frequently asked questions

More about phenylephrine

  • Check interactions
  • Compare alternatives
  • Pricing & coupons
  • Reviews (20)
  • Drug images
  • Latest FDA alerts (3)
  • Side effects
  • Dosage information
  • Patient tips
  • During pregnancy
  • Support group
  • Drug class: decongestants
  • Breastfeeding
  • En español

Patient resources

  • Advanced Reading
  • Phenylephrine Tablets
  • Phenylephrine Injection
  • Phenylephrine Liquid

Other brands

Professional resources

Related treatment guides

  • Nasal Congestion
  • Hypotension
  • Shock
  • Supraventricular Tachycardia

Further information

Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.

Copyright 1996-2023 Cerner Multum, Inc. Version: 8.01.

Benadryl Pediatric Dosage Guide

Use these dosage charts for infants and children under 12 years old:

About Us

Family Medicine

Family MedicineIn 2024 our team of doctors and nurses provide a comprehensive range of family planning services. Our doctors have expertise in antenatal care, preconception planning, and STD checks. Contraceptive advice including Mirena and Implanon insertion is available.

  • Early detection of illness;
  • Family planning;
  • Promotion of healthy lifestyle;
  • Skin cancer checks;
  • Sports injuries;
  • Weight reduction;
  • Workers compensation and third party.

  • Children's Health

    Children's HealthBaby Weighing Service. Babies can be booked with our Nurse for weighing, a doctors appointment is not required to use this service. Contact reception for a appointment to have your baby weighed.

    Immunisations. At Tuggeranong Square children's immunisation is regarded an important part of your childs health care. Our doctors take immunising children very seriously. and to ensure all children are immunised Tuggeranong Square Medical Practice doctors BULK BILL for all childhood immunisations. Tuggeranong Square Medical Practice also ensures the Practice Nursing Staff are highly trained in childhood immunisations.


    Women's Health

    Women's HealthOur practice is dedicated to treating a wide spectrum of women’s health concerns. We offer pre-natal, antenatal and postnatal care, contraceptive options, pap screening, and preventative health care advice. We provide assistance, advice and support through all stages of life, recognising the many issues many women may face from adolescence through to the peri and post-menopausal period.

    • Cervical Screening tests;
    • Reproductive health. Including Mirena and Implanon insertion;
    • Shared antenatal care.

    Men's Health

    Men's HealthWe encourage men to present routinely to their GP to discuss all aspects of their health. We provide comprehensive advice and support for men to address the prevention and management of various health conditions. This may include assessments for cardiovascular risk, diabetes, cancer prevention, mental health assessments, STD screening, sports injuries and the importance of sleep as it relates to other areas of health.


    • Preventative Healthcare. Including cardiovascular screening, mental health and cancer checks;
    • Prostate examination.
Alex Koliada, PhD

Alex Koliada, PhD

Alex Koliada, PhD, is a well-known doctor. He is famous for his studies of ageing, genetics and other medical conditions. He works at the Institute of Food Biotechnology and Genomics NAS of Ukraine. His scientific researches are printed by the most reputable international magazines. Some of his works are: Differences in the gut Firmicutes to Bacteroidetes ratio across age groups in healthy Ukrainian population [BiomedCentral.com]; Mating status affects Drosophila lifespan, metabolism and antioxidant system [Science Direct]; Anise Hyssop Agastache foeniculum Increases Lifespan, Stress Resistance, and Metabolism by Affecting Free Radical Processes in Drosophila [Frontiersin].
View All Articles